Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 20, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 5, 1997, 4:43 PM MDT for El Paso County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 5, 1997, 4:43 PM MDT (22:43 UTC)
- Expired
- Jun 5, 1997, 5:30 PM MDT
- In force
- 47 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Fort Carson/Butt, CO (KFCS), launched 12:00Z, 10.7 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2165 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
941 WUUS1 KPUB 052246 SVRPUB COC041-052330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTED NATIONAL WEATHER SERVICE PUEBLO CO 443 PM MDT THU JUN 5 1997 * SEVERE THUNDERSTORM WARNING FOR NORTHERN EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 530 PM MDT * SOME LOCATIONS AFFECTED PEYTON BY 5 10 PM HIGHWAY 24 BETWEEN FALCON AND PEYTON THROUGH 500 PM * AT 435 PM RADAR SHOWED A SEVERE STORM 5 MILES NORTHEAST OF FALCON... MOVING NORTHWEST 5 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. JKH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:21 PM MDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jun 5, 2:21 PM MDT, 2 hours 22 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 220 PM MDT THU JUN 5 1997 CHALLENGE TONIGHT IS AGAIN THUNDERSTORM CHANCES...COVERAGE AND SEVERITY. MODEL GENERATED SOUNDINGS SHOW A TREMENDOUS AMOUNT OF CAPE OVER EASTERN COLORADO THIS AFTERNOON AND EVENING WITH OVER 2000 J/KG IN THE FAR EAST. ADDITIONALLY...SURFACE BASED LI'S OFF THE ETA SHOW A VERY UNSTABLE AIRMASS OVER EASTERN COLORADO WITH -5 INDICATED OVER THE FAR EAST AT 00Z. QUESTION IS WHETHER WE CAN BREAK THE PRESENT CAP AND TAP INTO ALL THIS POTENTIAL ENERGY. BELIEVE THAT A FEW THINGS WILL WORK TOGETHER TO BREAK THE CAP AND FIRE OFF SCATTERED CONVECTION THIS EVENING. 1ST...THERE IS A DRYLINE-LIKE FEATURE SHOWING UP ON RADAR...RUNNING FROM NEAR LAMAR TO NEAR KIM AND ANOTHER BOUNDARY RUNNING FROM NEAR THATCHER TO NEAR RYE. THESE APPEAR TO BE BOUNDARIES BETWEEN 50 DEGREE DEWPOINT AIR ON ONE SIDE (50S AT PUB...LHX...LAA...COS ETC) AND MUCH DRIER AIR ON THE OTHER (30 DEGREE DEWPOINT IN TAD). THESE MAY ACT TO BREAK THE CAP AND FOCUS SOME SEVERE CONVECTION. ALSO WORKING ON THE CAP AT THIS TIME ARE TEMPERATURES IN THE MID TO HIGH 80S ACROSS THE EASTERN PLAINS. AT THESE TEMPERATURES... SOUNDING DATA WOULD INDICATE THAT THE CAP MUST SOON BREAK. ANOTHER POSSIBLE TRIGGER IS THE ELEVATED CONVECTION MOVING RAPIDLY NORTH INTO SOUTH CENTRAL COLORADO FROM NEW MEXICO. THIS CONVECTION MAY STIR THE ATMOSPHERE ENOUGH TO PUNCTURE THE CAP AND GET CONVECTION GOING. THREATS TONIGHT INCLUDE LARGE HAIL...POSSIBLE DAMAGING WINDS (NOTE INVERTED-V SOUNDINGS ABOVE THE MOIST LAYER) AND HEAVY RAIN. POTENTIAL FOR SEVERE WEATHER IS BEST OVER FAR EASTERN PLAINS...GENERALLY EAST OF LA JUNTA. LW
In the hours before
Special weather statement, Jun 5, 12:19 PM MDT, 4 hours 24 minutes before
COZ060>081-060600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1215 PM MDT THU MAY 5 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS EARLY THIS AFTERNOON AND THEN SPREAD ONTO THE ADJACENT PLAINS AFTER 2 OR 3 PM. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE PLAINS EAST OF LA JUNTA LATE THIS AFTERNOON AND THIS EVENING. DUE TO A LARGE AMOUNT OF AVAILABLE CONVECTIVE ENERGY...A FEW STORMS MAY BECOME SEVERE TODAY PRODUCING LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. THE POTENTIAL IS GREATEST ALONG A DRYLINE EXPECTED TO DEVELOP SOMEWHERE BETWEEN LA JUNTA AND LAMAR. ALONG THIS FEATURE...SEVERE STORMS COULD BECOME VERY STRONG. ANOTHER POSSIBLE FOCUS FOR CONVECTION THIS AFTERNOON IS ALONG AN OUTFLOW BOUNDARY EXTENDING FROM NORTHEAST EL PASO COUNTY TO SOUTHEAST BENT COUNTY. STORMS COULD ALSO BE VERY STRONG ALONG THIS BOUNDARY. SPOTTER ACTIVATION MAY BE NECESSARY IF SEVERE WEATHER DEVELOPS. LW
Special weather statement, Jun 5, 4:37 PM MDT, 6 minutes before
COZ072-052340- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 437 PM MDT THU JUN 5 1997 ...STRONG THUNDERSTORM OVER NORTHEAST EL PASO COUNTY... RADAR AT 430 PM INDICATED A STRONG THUNDERSTORM OVER NORTHEAST EL PASO COUNTY BETWEEN FALCON AND PAYTON NEAR HIGHWAY 24. THIS STORM WAS NEARLY STATIONARY AND WAS INCREASING IN INTENSITY... AND CONTAINS HEAVY RAINS AND POSSIBLY HAIL UP TO 1/2 INCH IN DIAMETER. OTHER STORMS ARE EXPECTED TO DEVELOP IN NORTHEAST EL PASO COUNTY DURING THE NEXT COUPLE OF HOURS. PERSONS IN NORTHERN EL PASO COUNTY SHOULD MOVE TO SHELTER IF THREATENING WEATHER APPROACHES. JKH
Special weather statement, Jun 5, 4:38 PM MDT, 5 minutes before
COZ072-052340- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 437 PM MDT THU JUN 5 1997 ...STRONG THUNDERSTORM OVER NORTHEAST EL PASO COUNTY... RADAR AT 430 PM INDICATED A STRONG THUNDERSTORM OVER NORTHEAST EL PASO COUNTY BETWEEN FALCON AND PAYTON NEAR HIGHWAY 24. THIS STORM WAS NEARLY STATIONARY AND WAS INCREASING IN INTENSITY... AND CONTAINS HEAVY RAINS AND POSSIBLY HAIL UP TO 1/2 INCH IN DIAMETER. OTHER STORMS ARE EXPECTED TO DEVELOP IN NORTHEAST EL PASO COUNTY DURING THE NEXT COUPLE OF HOURS. PERSONS IN NORTHERN EL PASO COUNTY SHOULD MOVE TO SHELTER IF THREATENING WEATHER APPROACHES. JKH
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 5:59 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 31 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.